Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 266, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 2018, 9:37 PM CDT for 7 counties in Kansas. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2018, 9:37 PM CDT (02:37 UTC)
- Expired
- Jun 24, 2018, 10:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Edwards County, KS, Ford County, KS, Hodgeman County, KS, Kiowa County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 60 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 9:52 PM CDT | TSTM WND GST 58 | 3 Nw Ft. Dodge, KS | CORRECTS PREVIOUS TSTM WND GST REPORT FROM 3 NW FT. DODGE. 50 KNOT FROM DODGE CITY ASOS. |
| Jun 24, 9:52 PM CDT | TSTM WND GST 58 | 3 Nw Ft. Dodge, KS | 50 KNOT FROM DODGE CITY ASOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 8:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 565 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 1417 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
469
WUUS53 KDDC 250237
SVRDDC
KSC047-057-083-097-135-145-165-250330-
/O.NEW.KDDC.SV.W.0266.180625T0237Z-180625T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
937 PM CDT SUN JUN 24 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northern Ford County in southwestern Kansas...
Northern Kiowa County in south central Kansas...
Southeastern Ness County in west central Kansas...
Hodgeman County in southwestern Kansas...
Pawnee County in south central Kansas...
Southern Rush County in central Kansas...
Edwards County in south central Kansas...
* Until 1030 PM CDT.
* At 937 PM CDT, severe thunderstorms were located along a line
extending from 5 miles north of Jetmore to 4 miles south of Dodge
City, moving east at 70 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Dodge City, Gray, Larned, Kinsley, Jetmore, Spearville, Haviland,
Lewis, Burdett, Ford, Hanston, Offerle, Garfield, Rozel, Belpre,
Ash Valley, Fellsburg, Wright, Sanford and Frizell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3849 9905 3762 9902 3761 10010 3830 10000
TIME...MOT...LOC 0237Z 260DEG 59KT 3817 9987 3769 10003
HAIL...1.50IN
WIND...70MPH
$$
UMSCHEID1 follow-up statement
778 WWUS53 KDDC 250306 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 1006 PM CDT SUN JUN 24 2018 KSC047-057-083-097-135-145-165-250330- /O.CON.KDDC.SV.W.0266.000000T0000Z-180625T0330Z/ Ford KS-Kiowa KS-Ness KS-Hodgeman KS-Pawnee KS-Rush KS-Edwards KS- 1006 PM CDT SUN JUN 24 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR NORTHEASTERN FORD...NORTHERN KIOWA...SOUTHEASTERN NESS...EASTERN HODGEMAN...PAWNEE...SOUTHEASTERN RUSH AND EDWARDS COUNTIES... At 1006 PM CDT, severe thunderstorms were located along a line extending from 9 miles north of Gray to 5 miles southeast of Offerle, moving east at 45 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Gray, Larned, Kinsley, Lewis, Burdett, Hanston, Offerle, Garfield, Rozel, Belpre, Ash Valley, Fellsburg, Sanford, Frizell, Bellefont, Windhorst, Centerview, Zook, Shaffer and Trousdale. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3849 9905 3762 9902 3775 9970 3828 9987 TIME...MOT...LOC 0306Z 260DEG 37KT 3829 9970 3782 9951 HAIL...0.75IN WIND...60MPH $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:28 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Jun 24, 6:28 PM CDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 628 PM CDT Sun Jun 24 2018 ...Updated Aviation Section... .SHORT TERM...(This evening through Monday) Issued at 222 PM CDT Sun Jun 24 2018 Morning convection has zapped any instability and the atmosphere has been pretty worked over. As a result, the chances of severe weather is much lower. We are still expecting some evening storms, however. This activity could be marginally severe with wind and hail threats along with heavy rainfall. Otherwise, lows tonight will be in the 50s and 60s. .LONG TERM...(Monday night through Sunday) Issued at 222 PM CDT Sun Jun 24 2018 Storm chances will be very low during the extended period. A longwave ridge will build over the Central Plains. Highs next week look to be hot and in the upper 90s to around 100. Mild lows in the 60s and 70s will prevail during this typical Summer pattern. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 625 PM CDT Sun Jun 24 2018 A large thunderstorm complex will affect all terminals through this TAF period. The best time frame for most terminals will be 0230 to 0600 UTC. Very strong winds at or above 45 knot gusts will be likely with these storms. After the storm complex pushes through, there will still be a couple hours of trailing-stratiform region precipitation with infrequent lightning and variable winds. Winds should settle in the 0900-1200 UTC time frame and eventually become westerly. West winds will prevail during the day Monday at 12 to 15 knots. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 87 67 97 / 70 0 0 0 GCK 59 86 65 97 / 60 0 10 0 EHA 57 87 66 99 / 60 0 10 0 LBL 60 89 66 99 / 60 0 10 0 HYS 61 86 66 96 / 70 10 0 10 P28 66 88 68 97 / 70 10 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Umscheid
Hazardous weather outlook, Jun 24, 3:00 AM CDT, 18 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 300 AM CDT Sun Jun 24 2018 KSZ030-031-043>046-061>066-074>081-084>090-250800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 300 AM CDT Sun Jun 24 2018 /200 AM MDT Sun Jun 24 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Numerous severe thunderstorms are expected across western Kansas for Sunday. These storms are capable of producing hail up to the size of baseballs along with damaging wind up to 75 mph. Heavy rainfall is also possible as well with supercell growth resulting in areas of localized flooding. An isolated tornado or two also cannot be ruled out at this time. Day 1 Hazards ------------- * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Significant risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Upper level ridging over the western high plains and lee side troughing over eastern Colorado will give way to much warmer temperatures nearing 100 degrees and gusty south to southwest winds up to 30-35 mph through the end of the week. Heat index values will be in the 100-105 degree range, especially in the eastern and southeastern counties of the viewing area where relative humidity values will be higher in the 40 percent range. Days 2-7 Hazards ---------------- * Monday No hazards. * Tuesday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Wednesday - Excessive heat: Elevated risk - Fire weather: Significant risk * Thursday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Friday - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Saturday - Lightning: Limited risk - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for southwestern Kansas after 4PM CDT. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jun 24, 9:02 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
902 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST 4 NNW PIERCEVILLE 37.92N 100.71W
06/24/2018 E66 MPH FINNEY KS PUBLIC
GARDEN CITY ASOS.
&&
LCRLocal storm report, Jun 24, 9:09 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
909 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST TREGO CENTER 38.89N 99.89W
06/24/2018 E60 MPH TREGO KS LAW ENFORCEMENT
CORRECTS PREVIOUS TSTM WND GST REPORT FROM
TREGO CENTER. 50-60 MPH AVERAGE REPORTS BY
TREGO COUNTY SHERIFF OFFICE.
&&
RMLLocal storm report, Jun 24, 9:14 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
914 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM TSTM WND GST 11 WNW KALVESTA 38.10N 100.47W
06/24/2018 E60 MPH FINNEY KS PUBLIC
ESTIMATED 55-60 MPH WIND.
&&
LCRSpecial weather statement, Jun 24, 9:23 PM CDT, 14 minutes before
Special Weather Statement National Weather Service Dodge City KS 923 PM CDT SUN JUN 24 2018 KSZ084-085-250330- Stevens KS-Morton KS- 923 PM CDT SUN JUN 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORTON AND STEVENS COUNTIES UNTIL 1030 PM CDT... At 923 PM CDT, Doppler radar was tracking a strong thunderstorm near Elkhart, moving east at 40 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hugoton, Elkhart, Rolla, Moscow, Wilburton, Cave, Woods and Feterita. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3699 10204 3716 10204 3738 10108 3700 10107 TIME...MOT...LOC 0223Z 255DEG 34KT 3703 10188 UMSCHEID
Local storm report, Jun 24, 9:31 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
931 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST 1 NE SUBLETTE 37.49N 100.84W
06/24/2018 M58 MPH HASKELL KS AWOS
SUBLETTE AWOS.
&&
LCRLocal storm report, Jun 24, 9:33 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
933 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM TSTM WND GST CIMARRON 37.81N 100.35W
06/24/2018 M68 MPH GRAY KS EMERGENCY MNGR
&&
LCRThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:25 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 65 min |
| Jun 24, 7:49 PM CDT | Special Weather Statement | DDC | Ellis, Lane, Ness, Trego | 56 min |
| Jun 24, 7:58 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Kearny, Lane, Scott | 62 min |
| Jun 24, 8:04 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 56 min |
| Jun 24, 8:13 PM CDT | Special Weather Statement | DDC | Grant, Stanton, Stevens | 62 min |
| Jun 24, 8:23 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Morton, Seward, Stanton, Stevens | 67 min |
| Jun 24, 8:47 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Hodgeman | 58 min |
| Jun 24, 8:58 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 36 min |
| Jun 24, 9:02 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Meade, Seward, Stevens | 58 min |
| Jun 24, 9:23 PM CDT | Special Weather Statement | DDC | Morton, Stevens | 67 min |
| Jun 24, 9:47 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 58 min |
| Jun 24, 10:24 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush, Stafford | 21 min |
| Jun 24, 10:37 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa, Pratt | 53 min |
| Jun 24, 11:14 PM CDT | High Wind Warning | DDC | Clark, Edwards, Finney, Ford, Grant, Gray and 10 more | 110 min |
| Jun 24, 11:23 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Pratt | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.